Application of the numerical manifold method for stress wave propagation across rock masses

G. F. Zhao, X. B. Zhao, Jianbo Zhu

Research output: Journal article publicationJournal articleAcademic researchpeer-review

39 Citations (Scopus)

Abstract

In this paper, the numerical manifold method (NMM) is extended to study wave propagation across rock masses. First, improvements to the system equations, contact treatment, and boundary conditions of the NMM are performed, where new system equations are derived based on the Newmark assumption of the space-time relationship, the edge-to-edge contact treatment is further developed for the NMM to handle stress wave propagation across discontinuities, and the viscous non-reflection boundary condition is derived based on the energy minimisation principle. After the modification, numerical comparisons between the original and improved NMM are presented. The results show that the original system equations result in artificial numerical damping, which can be overcome by the Newmark system equations. Meanwhile, the original contact scheme suffers some calculation problems when modelling stress wave propagation across a discontinuity, which can be solved by the proposed edge-to-edge contact scheme. Subsequently, the influence of the mesh size and time step on the improved NMM for stress wave propagation is studied. Finally, 2D wave propagation is modelled, and the model's results are in good agreement with the analytical solution.
Original languageEnglish
Pages (from-to)92-110
Number of pages19
JournalInternational Journal for Numerical and Analytical Methods in Geomechanics
Volume38
Issue number1
DOIs
Publication statusPublished - 1 Jan 2014
Externally publishedYes

Keywords

  • Numerical manifold method
  • Rock masses
  • Stress wave propagation

ASJC Scopus subject areas

  • Computational Mechanics
  • Materials Science(all)
  • Geotechnical Engineering and Engineering Geology
  • Mechanics of Materials

Cite this